Donate |

Comparing OTC drugs for common ailments

What to buy to make you feel better

ShopSmart: July 2013

Should you take Excedrin or Advil for that headache? And does it matter whether you chew a Tums or pop a Prilosec for heartburn? If you don’t already need those medications when you go into a drugstore, you might by the time you walk out after trying to figure out which drug to buy.

To take the guesswork out of shopping for over-the-counter drugs, we asked our experts to choose the best treatments for 12 common ailments, including allergies, chronic pain, gas, and nasal congestion. In some cases, we discovered, products are fairly similar, so you can just go with whatever is cheaper. But more often, choosing the right drug can be the difference between feeling better and wasting your money. The wrong one might even make you feel worse because of certain unpleasant side effects.

Keep in mind that OTC medications can interact with other products you take, including vitamins, minerals, herbal remedies, other drugs, and even eye drops. For example, antacids such as Tums can make many prescription drugs less effective. Before you try a new medication, ask your pharmacist for recommendations of products to treat your symptoms, as well as drugs to avoid because of possible interactions or side effects.

If you start using a particular product and don’t feel better, or if you end up using it for longer than the label advises, make an appointment with your doctor. You might have an underlying medical problem that requires a different treatment.

For gas

BUY BEANO

If you’re already gassy, it’s probably too late to do much about it. There’s no good evidence that Gas-X and other products that contain the active ingredient simethicone help much. But you can often head off the problem by taking a digestive aid such as Beano, which contains an enzyme that breaks down hard-to-digest sugars in beans, broccoli, and other troublemakers.


For heartburn

BUY TUMS

For occasional heartburn and indigestion, Tums and other antacids such as Maalox, Mylanta, and Rolaids work very well. Best of all, they start working within a few minutes. But if your heartburn tends to be long-lasting, you should try another class of drugs: H2 blockers, which include cimetidine (Tagamet OTC), famotidine (Pepcid AC), nizatidine (Axid AR), and ranitidine (Zantac 75 and Zantac 150). All of them are available as low-cost generics. They take up to an hour to work but usually give you heartburn relief for up to 12 hours.


Prilosec OTC (generic omeprazole) isn’t for an occasional attack of heartburn. It belongs to a category of drugs called proton pump inhibitors (PPIs) that work by blocking an enzyme needed for making acid in the stomach. Lansoprazole (Prevacid 24HR) is another PPI. Despite what the ads imply, those drugs are not intended for immediate heartburn relief, but they can help with severe and ongoing cases, as well as ulcers and gastroesophageal reflux disease.

If you have any of those chronic conditions, it’s a good idea to talk with your doctor before taking a PPI. Those drugs are associated with certain rare but potentially serious side effects, including an increased risk of infections and pneumonia as well as bone fractures. And they can sometimes cause dangerous interactions with other medications and dietary supplements. So it’s best to avoid taking them unless your doctor gives you the green light.


For diarrhea

BUY BOTH

If you’re home, reach for Imodium A-D. Studies show that its active ingredient, loperamide (also found in generic versions), works better than bismuth subsalicylate (found in Pepto-Bismol, Kaopectate, and generics) at relieving a bout of diarrhea, or at least making it shorter and less severe.


But if you’re traveling, pack Pepto-Bismol in your carry-on. Studies from Mexico (yes, where Montezuma’s revenge got its name) show that its main ingredient, bismuth subsalicylate, is good at preventing traveler’s diarrhea. For example, research found that taking it daily reduced the incidence of the ailment from 40 percent to 14 percent.


Just be warned that Pepto can cause a weird side effect, so don’t be alarmed if your tongue and stool turn black! The dark color doesn’t indicate anything dangerous, and it goes away once you stop taking Pepto.


Another caution: Don’t take Pepto if you are allergic to aspirin or are already taking aspirin, because bismuth subsalicylate is in the same family of drugs as aspirin. You don’t want to double up because taking too much can cause internal bleeding. Also check with your doctor first if you take other medications or have a chronic health condition. Pepto can enhance the effect of blood thinners, for example, and worsen conditions such as gout and kidney disease.



For constipation

BUY MIRALAX

Infrequent bouts of constipation will usually work themselves out naturally, so you probably don’t need to take anything. But if you’re frequently constipated (you go fewer than three times a week for two weeks or longer), talk with your doctor. If you really need to take something, MiraLax is usually your best bet. It’s a powdered form of the laxative drug polyethylene glycol. Dissolve it in water or another liquid and drink it. (MiraLax has no taste.) Studies show that it works well and might cause fewer side effects than the alternatives. It’s also available by prescription, but you’ll usually save money with the OTC version.


Correctol (generic bisacodyl) is a stimulant laxative; it works by triggering the muscles of the intestines to move the stool along. That rapid movement softens the stool but also might cause cramping. Ex-Lax and Senokot (generic senna) work the same way. If you’re really bothered by a rare case of constipation, you can use it as a one-shot treatment. But it’s not a good idea to use stimulant laxatives long-term because they stop working.


To prevent the problem from cropping up again, try gradually adding more fiber to your diet. Whole grains and cruciferous vegetables such as broccoli and cauliflower are good choices. And don’t ignore nature’s call! Delaying your bowel movements over time can lead to irregularity and chronic constipation.



For PMS symptoms

BUY ALEVE

Research shows that taking nonsteroidal anti-inflammatory drugs (NSAIDs) such as naproxen (Aleve and generic) can help with the headaches, cramping, and mood symptoms of premenstrual syndrome. One of the main ways that NSAIDs may help is by reducing inflammatory substances called prostaglandins that are thought to make that time of the month such a pain.


Although drugs marketed specifically for PMS symptoms, such as Midol and Pamprin, are big sellers, they usually cost more than generic NSAIDs and contain ingredients that you probably don’t need or want. For example, two Midol Complete caplets contain 1,000 milligrams of acetaminophen (the amount in two Tylenol Extra Strength pills), 120 milligrams of caffeine (a strong cup of coffee’s worth), and 30 milligrams of pyrilamine maleate, an antihistamine.


So what’s all that stuff supposed to do for you? Acetaminophen will probably help with the headaches and cramping but won’t do anything about those nasty inflammation-causing prostaglandins. Caffeine is a diuretic, which helps rid your body of excess fluid. But you can develop a tolerance to caffeine’s diuretic effects, so it will probably quit working after awhile.


Plus, caffeine can make PMS symptoms worse by ramping up anxiety, restlessness, and irritability—especially if you’re already getting caffeine from coffee or another source. And the antihistamine in PMS drugs is probably thrown in for its sedating effects, playing into the old notion that women with PMS just need to chill. Not cool!



For allergies

BUY EITHER

Research shows that Zyrtec (generic cetirizine) and Claritin (generic loratadine) don’t really differ in how well they work, how safe they are, and the side effects they cause. So either is a fine choice to treat annoying allergy symptoms, including those from seasonal hay fever as well as hives. Some people find that one drug works best for them, so if Claritin doesn’t work well for you, try Zyrtec or Allegra (fexofenadine), another good choice. Alavert also contains loratadine.


Those products are less likely to make you drowsy than older antihistamines such as brompheniramine (Dimetapp), chlorpheniramine (Chlor-Trimeton Allergy), clemastine (Tavist), and diphenhydramine (Benadryl Allergy). But even newer antihistamines can make you feel sleepy or sedated, especially at higher doses. So if one leaves you fuzzy-headed, try another and see whether you feel better.



For migraines

BUY EITHER

Excedrin Migraine and other pain relievers marketed for these monster headaches combine acetaminophen, aspirin, and caffeine. For many people who suffer from mild or moderate attacks, that combination works as well as prescription drugs. But if caffeine makes you jittery, NSAIDs such as ibuprofen (Advil, Motrin IB, and generic) and naproxen (Aleve and generic) might be better choices.


One caution: Taking pain relievers too often can trigger rebound headaches. If you take pain medication for a headache 10 days in a row or longer each month, get checked out by your doctor. The headaches could stem from an underlying cause such as an inflamed artery or muscle spasm. Your doctor might also help you identify triggers that bring on your migraines.


For plain old headaches, NSAIDs or regular Excedrin (with its extra dose of caffeine) should do the trick.



For congestion

BUY AFRIN

Afrin wins because it’s a nasal decongestant spray, and its active ingredients work fast to shrink swollen blood vessels in your nose so that you can breathe more easily. When used in recommended doses, nasal sprays are usually not absorbed into your bloodstream the way oral medications are, so they generally cause fewer side effects. Afrin contains oxymetazoline; so do Dristan and Vicks Sinex, two other good choices for relieving congestion for up to 12 hours. Sprays containing phenylephrine, such as Neo-Synephrine, also work well but last only up to 4 hours.


One important warning: use nasal sprays for three days at most. If you use them longer than that, you could face rebound congestion as the medication wears off. If you’re stuffy for longer than a few days, you can switch to pseudoephedrine pills (Sudafed and generic).


You don’t need a prescription for Sudafed, but stores are required by law to keep it behind the counter, so you’ll need to ask the pharmacist for it. Don’t bother with decongestants sold on open store shelves, such as Sudafed PE. The evidence shows that the active ingredient in them, phenylephrine, doesn’t work that well, if at all.


If you have glaucoma, heart disease, high blood pressure, an enlarged prostate, or thyroid disease, check with your doctor or pharmacist before using any type of decongestant, even sprays, because they sometimes make those conditions worse.



For cough

BUY LUDEN’S THROAT DROPS

Robitussin and other OTC remedies that contain dextromethorphan don’t do much to stop a cough. You’re better off sucking on a lozenge. Luden’s Throat Drops are a good choice because they contain pectin and honey, two ingredients that coat your raw throat and soothe the tickle that triggers a coughing fit. Or try a spoon of plain honey before anything else. That worked better at suppressing coughs than a honey-flavored cough syrup in one study. (Warning: Never give honey to children younger than 1 year. It can carry botulism spores that can be dangerous to infants.)


For a runny nose

BUY CHLOR-TRIMETON

If sniffling and a drippy nose are driving you nuts, an antihistamine such as Chlor-Trimeton (generic chlorpheniramine) should help. Another old reliable is Benadryl Allergy (generic diphenhydramine). But you might want to consider just stocking up on tissues and toughing it out for a few days. The side effects of those older antihistamines include drowsiness, dry eyes and mouth, and fluid retention, and might not be worth the bother. (Newer antihistamines such as Claritin and Zyrtec help with allergies but are of less help for a cold.)


Alka-Seltzer Plus Cough & Cold also contains an antihistamine, so it might help control your runny nose. In addition, it has a pain reliever, which you may not need, as well as a cough suppressant and a decongestant that don’t tend to work well. In general, multi-symptom cold remedies are overkill, so our medical experts don’t recommend them. One big reason is that you subject yourself to possible side effects from drugs you don’t need. It’s smarter to take individual medications that target only your particular symptoms.



For chronic pain

BUY TYLENOL

For pain lasting longer than three months—from arthritis or a back injury, for example—talk with your doctor about treatment options. If you need a pain reliever, the best first choice is usually the active ingredient in Tylenol, acetaminophen. It has a good track record for safety and works about as well as strong prescription drugs. Just keep in mind that for adults, the maximum recommended dose is 4 grams, or eight extra-strength (500-milligram) tablets in 24 hours.


Acetaminophen has a rare but serious risk of liver damage, so if you need it every day, talk with your doctor. The risk is greater for people who drink heavily or have existing liver problems. Older people should consider limiting its use to less than the daily maximum amount.


If acetaminophen doesn’t do enough to control your pain or if you have signs of inflammation—redness, swelling, or tenderness—try an NSAID such as ibuprofen (Advil, Motrin, and generic) or naproxen (Aleve and generic). NSAIDs also work well against mild-to-moderate pain but can cause stomach upset and bleeding if you use them long-term.


 


For wounds

BUY EITHER

For dirty wounds—with visible dirt and grit in them, first cleanse thoroughly with water and then with Neosporin or Bacitracin. Either should reduce your risk of infection, which occurs about 20 to 30 percent of the time. For minor cuts or scrapes or a not-too-severe burn, either product will work fine to kill infection-causing germs. Just be aware that both carry a small risk of allergic reactions; the risk is slightly less for bacitracin, found in Curad (and generic bacitracin products).


But if your wound is clean, your risk of infection is much lower, so you don’t really need any ointment at all. Our experts caution against the overuse of antibiotics—in any form—because that contributes to antibiotic-resistant strains of harmful bacteria.


If you have a minor cut, scrape, or burn, wash it with soap and warm water to clear out any visible grime and grit. Then cover it with a bandage and keep an eye on it. If you have a deep or severe cut, rinse it with water only, and head to an urgent-care center to see whether you need stitches. For a bad burn, go to an emergency room.



Money Saver

If a retailer’s brand has the same active ingredient as the name-brand drugs we recommend, go for it! You can save as much as 73 percent, according to our secret shopper price scans.

Editor's Note: These materials are made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by the multi-state settlement of consumer-fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).
   

E-mail Newsletters

FREE e-mail Newsletters!
Choose from cars, safety, health, and more!
Already signed-up?
Manage your newsletters here too.

Latest From Consumer Reports

HYBRID & EV BUYING GUIDE
Accord Hybrid overpromises and underdeliversVideo It gets fewer mpg than claimed; its ride is less comfortable than other Accords'.
WASHING MACHINE REVIEWS
Easy ways to make your washer and dryer lastVideo Our experts show you how to extend the life of your appliances.
BIKE HELMET REVIEWS
Even mild concussions can cause brain damageVideo All the more reason for you to wear a helmet when you ride a bike.
BACK TO SCHOOL SHOPPING GUIDE
5 best laptops and tablets for students of all ages Kids need a lot more than pencils and notebooks in today’s classrooms.
EXTERIOR PAINT REVIEWS
To get a paint job that lasts, prep properly first Follow these expert tips to get a paint job that weathers the elements.
USED CAR REVIEWS
Find the best used car for your teen driverVideo Check out our selection of smart choices for safe, reliable transportation.

Connect

and safety with
subscribers and fans

Follow us on:

Cars

Cars New Car Price Report
Find out what the dealers don't want you to know! Get dealer pricing information on a new car with the New Car Price Report.

Order Your Report

Mobile

Mobile Get Ratings on the go and compare
while you shop

Learn more